California, 2007

Excessive Heat in California, July 4 to 6, 2007

July 4 to 6, 2007 · NWS SGX · 5 events in 5 counties and zones

Strong high pressure aloft, large scale subsidence, and very warm 850 mb temperatures caused a significant heat wave in the mountains and in the Coachella Valley between the 4th and 6th of July. High temperatures were generally around 115 degrees in the lower deserts, 105 degrees in the mountains between 3-5k ft, 100 degrees between 5-6k ft, and 95 degrees between 6-7k ft.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

Strong high pressure aloft, large scale subsidence, and very warm 850 mb temperatures caused a significant heat wave in the mountains and in the Coachella Valley between the 4th and 6th of July. High temperatures were generally around 115 degrees in the lower deserts, 105 degrees in the mountains between 3-5k ft, 100 degrees between 5-6k ft, and 95 degrees between 6-7k ft. Big Bear Lake, at an elevation of 6760 ft, tied their all-time record high with a temperature of 94 degrees. At an elevation of 4240 ft, Julian came within 2 degrees of their all-time record high with a temperature of 107 degrees. Other notable high temperatures in the mountains include 103 degrees at Cuyamaca, 100 degrees at Idyllwild, 97 degrees at Palomar, 95 degrees at Lake Arrowhead, and 94 degrees at Mount Laguna. In the Coachella Valley, Ocotillo Wells reached 119 degrees, Palm Springs and Indio reached 116 degrees, and Anza Borrego Park reached 115 degrees.

Due to an extremely strong marine layer inversion in excess of 15 degrees celcius at times, most valley and coastal cities west of the mountains were unaffetced by the heat wave. As a result, there was not a lot of media coverage regarding the impacts of this heat wave. Given that this heat wave occurred during the week of the July 4th holiday, it is likely that there were a number of people who fell ill to the heat, however this number is unknown.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Jul 4, 8:30 AM PST, 30 minutes earlier.

Area forecast discussion, Jul 4, 8:30 AM PST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
930 AM PDT WED JUL 4 2007

.SYNOPSIS...
STRONG HIGH PRESSURE ALOFT WILL BRING HOT DAYS INLAND THIS WEEK WITH
NEAR RECORD HIGH TEMPERATURES TODAY AND THURSDAY. A SHALLOW MARINE
LAYER WILL CONTINUE COASTAL LOW CLOUDS AND FOG DURING THE LATE
NIGHTS AND MORNINGS. HIGH PRESSURE WILL BEGIN TO WEAKEN FRIDAY
WITH A GRADUAL COOLING TREND INTO THE NEXT WEEK.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

.SHORT TERM (TODAY-SAT)...
LOW CLOUDS AND LOCAL DENSE FOG WERE INTO THE COASTAL AREAS AND FAR
WRN SAN DIEGO INLAND VALLEYS THIS MORNING. OTHERWISE...CLEAR EXCEPT
FOR A FEW HIGH CLOUDS. ACARS SOUNDINGS SHOW AN INVERSION BASED NEAR
1000 FT. ONSHORE GRADIENTS WITH ABOUT 5 MB SAN-IPL BUT WEAK OFFSHORE
FROM THE N.

STRONG HIGH PRESSURE ALOFT WILL SLOWLY WEAKEN FRI AND SAT. THIS WILL
CONTINUE VERY HOT DAYS INLAND TODAY AND THU. IT WILL BE A LITTLE
COOLER FRI AND SAT...ALTHOUGH STILL HOT INLAND. HEAT WARNINGS REMAIN
IN EFFECT FOR THE WARMER INLAND VALLEY LOCATIONS AND FOR THE LOWER
DESERTS THIS AFTERNOON AND THU AFTERNOON. HOWEVER...LACK OF HIGH
HUMIDITIES WILL MODERATE THE HEAT INDEX VALUES.

A VERY SLIGHT DEEPENING OF THE MARINE LAYER SHOULD RESULT AS THE
HIGH ALOFT WEAKENS WITH AN INTERMITTENT WEAK COASTAL EDDY. THE
INVERSION WILL STILL BE FAIRLY LOW AND STRONG WITH STRATUS INTO MOST
COASTAL AREAS AND THE FAR WRN SAN DIEGO INLAND VALLEYS DURING THE
NIGHTS AND MORNINGS. THERE WILL PROBABLY BE LOCAL DENSE FOG WERE THE
LOW CLOUDS INTERSECT THE HIGHER COASTAL TERRAIN AND WRN VALLEYS.
STRATUS MAY BE SLOW TO CLEAR FROM ALL BEACHES.

ONSHORE FLOW TO THERMALLY INDUCED LOW PRESSURE IN THE DESERTS WILL
CAUSE NORMAL SEA BREEZES. THIS WILL RESULT IN LOCAL GUSTY WINDS OF
20 TO 30 MPH IN THE MOUNTAINS AND DESERTS DURING THE AFTERNOONS AND
EVENINGS. WHILE THERE SHOULD BE A SLIGHT UPWARD TREND IN THE DEW
POINTS...IT WILL STILL BE QUITE DRY IN THE DESERTS AND HIGHER
MOUNTAINS WHICH WILL MAINTAIN AN ELEVATED FIRE WEATHER THREAT.

&&

.LONG TERM (SUN-WED)...
HIGH PRESSURE ALOFT WILL WEAKEN THROUGH EARLY NEXT WEEK...THEN MAY
BEGIN TO REBUILD TOWARD THE MIDDLE OF NEXT WEEK. AS THE HIGH
PRESSURE WEAKENS...THE MARINE LAYER WILL DEEPEN SLIGHTLY AND THERE
MAY ALSO BE A SLIGHT INTRUSION OF MID LEVEL MONSOONAL MOISTURE FROM
THE SOUTHEAST AT TIMES FOR SOME AFTERNOON CLOUDS OVER THE MOUNTAINS.
MOST AREAS WILL HAVE A SLOW COOLING TREND FROM THE WEEKEND INTO
EARLY NEXT WEEK...ESPECIALLY THE INLAND VALLEYS.

&&

.AVIATION...
041500Z...STRONG AND LOW MARINE INVERSION AND A WEAK COASTAL EDDY
WILL KEEP THE AREAS OF STRATUS/FOG CLOSE TO THE COAST FOR THE NEXT
FEW DAYS. CLEARING COULD BE DIFFICULT ALONG THE IMMEDIATE COAST AND
OVER THE COASTAL WATERS. EXPECT THE MARINE LAYER TO CHANGE LITTLE
THROUGH THU...ABOUT 1000 FT DEEP. EXPECT THE STRATUS TO MOVE BACK
ONSHORE AFTER 06Z THIS EVENING WITH BASES BETWEEN 500 AND 800 FT AND
3-5SM VISIBILITY IN FOG AND HAZE. LOCALLY LOWER CIGS...BELOW 300 FT
AND VISIBILITY BELOW 1 MILE ARE EXPECTED WITHIN 10 MILES OF THE
COAST BETWEEN 08Z AND 15Z THU MORNING. THIS MAY IMPACT COASTAL
AIRPORT OPERATIONS THU MORNING. RAPID IS IMPROVEMENT EXPECTED
BETWEEN 15Z AND 16Z THU. OTHERWISE...VFR ABOVE THE MARINE LAYER AND
INLAND.

AFTERNOON TEMPERATURES AT FAR INLAND AND DESERT AIRPORTS SHOULD BE
BETWEEN 110 AND 115 DEGREES THROUGH THE WEEK. KONT SHOULD REACH 100
TO 105 DEGREES TODAY AND THU. THIS WILL RESULT IN HIGH DENSITY
ALTITUDES FOR THESE AIRPORTS.

&&

.MARINE...
SOUTH SWELL OF AROUND 4 FT HAS ARRIVED AND IS FORECAST TO BE
CONTINUE FOR THE REMAINDER OF THE WEEK. THE LONG PERIOD SWELL
SUGGESTS SOME BREAKERS COULD REACH 7 OR 8 FT LOCALLY ON SOUTH AND
SOUTH WEST FACING BEACHES. RIP CURRENTS AND LONG SHORE CURRENTS
EXPECTED TO BE STRONGER THAN NORMAL DUE TO THE OBLIQUE ANGLE OF
SWELL ARRIVAL AT MOST BEACHES AND SIZE OF SURF.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

EXCESSIVE HEAT WARNING TODAY AND THURSDAY FROM NOON TO 6 PM PDT THE
WARMER INLAND VALLEY AREAS. SEE LAXNPWSGX.

EXCESSIVE HEAT WARNING TODAY AND THURSDAY FROM NOON TO 8 PM PDT FOR
THE LOWER DESERTS. SEE LAXNPWSGX.

HIGH RIP CURRENT RISK AT THE BEACHES. SEE LAXSRFSGX.

&&

PUBLIC...DVA
AVIATION/MARINE...JAD
Hazardous weather outlook, Jul 4, 5:30 AM PST, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
630 AM PDT WED JUL 4 2007

CAZ042-043-048-050-055-056-057-058-060-061-062-052300-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
630 AM PDT WED JUL 4 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME SOUTHWESTERN
CALIFORNIA.

.DAY ONE... TODAY AND TONIGHT.

STRONG HIGH PRESSURE ALOFT WILL BRING HOT WEATHER INLAND TODAY. HEAT
WARNING FOR THE WARMER INLAND VALLEYS AND FOR THE LOWER DESERTS. SEE
LAXNPWSGX FOR DETAILS.

ABOVE NORMAL SURF WILL CAUSE AN INCREASED RIP CURRENT RISK AT THE
BEACHES. SEE LAXSRFSGX.

.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY.

STRONG HIGH PRESSURE ALOFT WILL BRING HOT WEATHER INLAND. HEAT
WARNING FOR THE WARMER INLAND VALLEYS AND FOR THE LOWER DESERTS
THURSDAY AFTERNOON INTO EARLY EVENING. SEE LAXNPWSGX FOR DETAILS.

ABOVE NORMAL SURF WILL CAUSE AN INCREASED RIP CURRENT RISK AT THE
BEACHES THROUGH SUNDAY. SEE LAXSRFSGX.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER SPOTTER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

DVA

In the hours before

Special weather statement, Jul 4, 5:15 AM PST, 3 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
615 AM PDT WED JUL 4 2007

CAZ042-043-048-050-055>058-060>062-050000-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
615 AM PDT WED JUL 4 2007

...THE HOTTEST WEATHER SO FAR THIS YEAR OVER THE INDEPENDENCE
DAY HOLIDAY...

A HUGE UPPER LEVEL HIGH PRESSURE SYSTEM OVER THE GREAT BASIN WILL
BRING VERY HOT WEATHER THROUGH FRIDAY. TODAY WILL BE THE HOTTEST DAY
INLAND AND MANY NEW RECORD HIGHS MAY BE ESTABLISHED.

HIGH TEMPERATURE FORECASTS FOR TODAY...

BEACHES.............................75 TO 80
BEACHES TO 5 MILES INLAND...........80 TO 85
5 TO 10 MILES INLAND................85 TO 90
WESTERN INLAND VALLEYS..............90 TO 98
EASTERN INLAND VALLEYS..............98 TO 110

FOOTHILLS AND MTNS BELOW 6000 FEET..98 TO 110
MOUNTAINS ABOVE 6000 FEET...........90 TO 100
HIGH DESERTS........................107 TO 117
LOWER DESERTS.......................115 TO 123

EVEN THE COASTAL ZONES WILL FEEL SOME OF THE EFFECTS OF THIS HEAT
WAVE. ALTHOUGH THE COOLING INFLUENCES OF A SHALLOW MARINE LAYER AND
ONSHORE OCEAN BREEZES WILL KEEP TEMPERATURES IN THE 70S TO NEAR 80
AT THE IMMEDIATE COAST...JUST 5 TO 10 MILES INLAND THE HIGH
TEMPERATURES WILL REACH CLOSE TO 90 DEGREES.

HOLIDAY REVELERS CELEBRATING THE INDEPENDENCE DAY HOLIDAY WITH
OUTDOOR ACTIVITIES SHOULD TAKE PRECAUTIONS TO AVOID HEAT EXHAUSTION
OR HEAT STROKE. DRINK PLENTY OF WATER...WEAR LIGHT COLORED LOOSE
FITTING CLOTHING...AND TAKE ADVANTAGE OF SHADED AREAS AND AIR
CONDITIONED BUILDINGS.

THIS IS A POTENTIALLY DANGEROUS FIRE SITUATION. THE COMBINATION OF
EXTREME HEAT AND VERY LOW HUMIDITIES WILL ELEVATE THE FIRE HAZARD TO
CRITICAL LEVELS. UNATTENDED CAMPFIRES...SMOLDERING CIGARETTES CAST
INTO TINDER DRY BRUSH...AND SPARKS FROM FIREWORKS COULD IGNITE MORE
FIRES.

MOEDE/DVA
Special weather statement, Jul 4, 5:15 AM PST, 3 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
615 AM PDT TUE JUL 4 2007

CAZ042-043-048-050-055>058-060>062-050000-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
615 AM PDT TUE JUL 4 2007

...THE HOTTEST WEATHER SO FAR THIS YEAR OVER THE INDEPENDENCE
DAY HOLIDAY...

A HUGE UPPER LEVEL HIGH PRESSURE SYSTEM OVER THE GREAT BASIN WILL
BRING VERY HOT WEATHER THROUGH FRIDAY. TODAY WILL BE THE HOTTEST DAY
INLAND AND MANY NEW RECORD HIGHS MAY BE ESTABLISHED.

HIGH TEMPERATURE FORECASTS FOR TODAY...

BEACHES.............................75 TO 80
BEACHES TO 5 MILES INLAND...........80 TO 85
5 TO 10 MILES INLAND................85 TO 90
WESTERN INLAND VALLEYS..............90 TO 98
EASTERN INLAND VALLEYS..............98 TO 110

FOOTHILLS AND MTNS BELOW 6000 FEET..98 TO 110
MOUNTAINS ABOVE 6000 FEET...........90 TO 100
HIGH DESERTS........................107 TO 117
LOWER DESERTS.......................115 TO 123

EVEN THE COASTAL ZONES WILL FEEL SOME OF THE EFFECTS OF THIS HEAT
WAVE. ALTHOUGH THE COOLING INFLUENCES OF A SHALLOW MARINE LAYER AND
ONSHORE OCEAN BREEZES WILL KEEP TEMPERATURES IN THE 70S TO NEAR 80
AT THE IMMEDIATE COAST...JUST 5 TO 10 MILES INLAND THE HIGH
TEMPERATURES WILL REACH CLOSE TO 90 DEGREES.

HOLIDAY REVELERS CELEBRATING THE INDEPENDENCE DAY HOLIDAY WITH
OUTDOOR ACTIVITIES SHOULD TAKE PRECAUTIONS TO AVOID HEAT EXHAUSTION
OR HEAT STROKE. DRINK PLENTY OF WATER...WEAR LIGHT COLORED LOOSE
FITTING CLOTHING...AND TAKE ADVANTAGE OF SHADED AREAS AND AIR
CONDITIONED BUILDINGS.

THIS IS A POTENTIALLY DANGEROUS FIRE SITUATION. THE COMBINATION OF
EXTREME HEAT AND VERY LOW HUMIDITIES WILL ELEVATE THE FIRE HAZARD TO
CRITICAL LEVELS. UNATTENDED CAMPFIRES...SMOLDERING CIGARETTES CAST
INTO TINDER DRY BRUSH...AND SPARKS FROM FIREWORKS COULD IGNITE MORE
FIRES.

MOEDE/DVA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 excessive heat. Local standard time, as filed.

Excessive Heat, San Diego County Mountains

When
July 4, 9:00 AM PST to July 6, 2:00 PM PST
Where
San Diego County Mountains forecast zone
Reported by
COOP Observer
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

Excessive Heat, Riverside County Mountains

When
July 4, 9:00 AM PST to July 6, 2:00 PM PST
Where
Riverside County Mountains forecast zone
Reported by
COOP Observer
Coordinates
33.744, -115.994 (the zone’s center; the record gives no point)

Excessive Heat, San Bernardino County Mountains

When
July 4, 9:00 AM PST to July 6, 2:00 PM PST
Where
San Bernardino County Mountains forecast zone
Reported by
COOP Observer
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

Excessive Heat, Coachella Valley

When
July 4, 9:00 AM PST to July 5, 11:00 PM PST
Where
Coachella Valley forecast zone
Reported by
COOP Observer
Coordinates
33.744, -115.994 (the zone’s center; the record gives no point)

Excessive Heat, San Diego County Deserts

When
July 4, 9:00 AM PST to July 5, 11:00 PM PST
Where
San Diego County Deserts forecast zone
Reported by
COOP Observer
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2007Every state in 2007This day in weather historyWarnings in California, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 52837, 52838, 52840, 52841, 52842.